Tennessee, 2018Damaging Winds in Tennessee, June 22 to 25, 2018
June 22 to 25, 2018 · NWS MRX · 9 events in 8 counties and zones
A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 1:03 PM CST, 22 minutes earlier.
Area forecast discussion, Jun 22, 1:03 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
303 PM EDT Fri Jun 22 2018
.SHORT TERM...(Tonight and Saturday)...
Ongoing shower and thunderstorm cluster was occurring over northeast
Alabama quickly approaching the Sequatchie Valley and southern
Tennessee Valley. Other scattered showers and thunderstorms were
developing over the remainder of forecast area this afternoon. Over
the past hour or so, the storms have been showing signs of
weakening. Will continue to monitor. Should they re-initiate and
become stronger with the main jet moving overhead, impacts will
occur first over the southwest forecast area (mentioned above) with
the ongoing activity.
The threat of severe weather will begin to subside by 9 PM for most
locations. The exception would be the foothills/mountains. After
midnight a few lingering showers will be possible extending into
early Saturday morning. Some patchy fog will also be likely along
creeks/rivers and other locations that receive rainfall. The region
continues to be under the influence of the upper low and associated
trough. Thus, another wave of scattered showers and thunderstorms
will be possible mainly Saturday afternoon.
.LONG TERM...(Saturday night through Friday)...A weak frontal
boundary will be lingering over the region during the early part
of the long term period. This, along with some weak mid/upper
level short wave energy moving through the jet, which will be
suppressed further south than usual for this time of year, should
bring some rounds of showers and thunderstorms to the area at
times through the weekend. With the significant flow aloft, there
is enough low level shear to warrant continuing to mention
possibility of severe storms in the HWO for both days. By Monday
into Tuesday the upper/mid level ridge will be building over the
area, so will carry mainly low chance/slight chance PoPs. Models
not in great agreement late in the period, but a short wave looks
likely to be affecting the area on Wednesday, with the ridge
building again Thursday/Friday. Will have chance PoPs for
showers/thunderstorms all three days, with the highest PoPs on
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 87 72 90 / 50 60 40 40
Knoxville McGhee Tyson Airport, TN 67 86 70 88 / 40 40 60 60
Oak Ridge, TN 68 86 71 88 / 40 50 60 60
Tri Cities Airport, TN 65 83 67 86 / 60 50 50 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
AC/LW
Hazardous weather outlook, Jun 22, 1:04 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EDT Fri Jun 22 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
304 PM EDT Fri Jun 22 2018 /204 PM CDT Fri Jun 22 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size will also be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few strong to marginally severe storms will also be possible
Saturday and Sunday afternoons. Damaging winds will be the main
threat with these storms. Hail up to quarter size will also be
possible. Heavy rainfall will also lead to localized flash
flooding especially in areas of poor drainage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 22, 12:18 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
218 PM EDT FRI JUN 22 2018
TNZ013-036-067-221900-
Anderson TN-Roane TN-Campbell TN-
218 PM EDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON...SOUTH CENTRAL CAMPBELL
AND NORTHEASTERN ROANE COUNTIES UNTIL 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Clinton, Oliver Springs, Caryville, Lake City, Norris,
Disney, Cove Lake State Park and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3615 8401 3593 8433 3601 8441 3605 8436
3605 8434 3610 8439 3631 8421
TIME...MOT...LOC 1818Z 226DEG 31KT 3604 8433Special weather statement, Jun 22, 12:20 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT FRI JUN 22 2018
TNZ013-014-221900-
Claiborne TN-Campbell TN-
220 PM EDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAIBORNE AND
CENTRAL CAMPBELL COUNTIES UNTIL 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or 7 miles southwest of La Follette, moving northeast at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Jacksboro, Caryville, Fincastle, White Oak and Cove Lake
State Park.
LAT...LON 3643 8379 3643 8381 3642 8383 3643 8386
3642 8388 3643 8389 3639 8392 3640 8395
3638 8396 3628 8425 3632 8433 3634 8433
3658 8401
TIME...MOT...LOC 1820Z 234DEG 30KT 3632 8425Thunderstorm Wind, Marion
- When
- June 22, 1:25 PM CST
- Where
- Marion County, 1.49 mi NNW of Moore Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.020, -85.640
Four trees were reported down two miles norhteast of New Hope.
Thunderstorm Wind, Bledsoe
- When
- June 25, 9:40 AM CST
- Where
- Bledsoe County, 0.56 mi E of Melvine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -85.060
A few trees were reported down one half mile east of Melvine.
Thunderstorm Wind, Loudon
- When
- June 25, 12:25 PM EST
- Where
- Loudon County, 0.56 mi E of Loudon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.730, -84.340
Two trees were reported down five miles northeast of Philadelphia.
Thunderstorm Wind, Knox
- When
- June 25, 12:30 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.970, -83.950
Trees and power lines were reported down in the eastern part of Knoxville.
Thunderstorm Wind, Hamilton
- When
- June 25, 12:55 PM EST
- Where
- Hamilton County, 1.49 mi NNW of Harrison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -85.160
Numerous trees were reported down with many homes damaged by falling limbs. One home was destroyed by the combination of falling trees and limbs.
Thunderstorm Wind, Scott
- When
- June 25, 1:00 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.500, -84.510
Several trees were reported down in Oneida.
Thunderstorm Wind, Scott
- When
- June 25, 1:09 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.500, -84.510
A few trees were reported down in Oneida.
Thunderstorm Wind, Rhea
- When
- June 25, 1:10 PM EST
- Where
- Rhea County, 1.69 mi E of Morgantown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.500, -84.990
Numerous trees and power lines were reported down and there was a partial collapse of a building near the intersection of Old Washington Highway and Shipley Lane; two miles east northeast of Dayton.
Thunderstorm Wind, Sevier
- When
- June 25, 1:15 PM EST
- Where
- Sevier County, 1.49 mi SSE of Bird Xrd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.900, -83.340
A few trees were reported down two miles south of Chestnut Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755023, 755024, 755025, 755026, 755027, 755028, 755029, 755030, 755031.